Drug-induced parkinsonism in the elderly: incidence, management and prevention

Drugs Aging. 2012 Feb 1;29(2):105-18. doi: 10.2165/11598540-000000000-00000.

Abstract

Drug-induced parkinsonism (DIP) has been claimed to be the most prevalent cause of secondary parkinsonism in clinical practice in the Western world. Since the first descriptions in the early 1950s the prevalence of DIP seems to be increasing and approaching that of idiopathic Parkinson's disease (iPD) due to the aging of the population and the rising of polypharmacotherapy. Despite the wide interest this subject has raised in the past, it seems to be frequently overlooked by the medical community. It is particularly burdensome for the elderly and its management includes recognition of symptoms and identification of risk factors and offending agents. Prompt discontinuation of the causative agent leads to a marked improvement, although the condition might persist or remit slowly in up to 10% of the patients. Risk factors for developing DIP include older age; female sex; cognitive impairment; potency, dose and length of treatment; pre-existing extrapyramidal signs; and, very likely, a background of inherited predisposition. The main causative agents are dopamine receptor antagonists but the list of drugs without such a well known and straightforward mechanism of action is large. All antipsychotics, including atypicals (except clozapine) may produce parkinsonism. Although many drugs cause parkinsonism in a dose-related manner, there is an enormous variation in individual susceptibility. The clinical syndrome is less likely to produce tremor than iPD, and is more likely to be symmetrical, but the two syndromes might not be distinguished in any individual patient. Functional neuroimaging tests, which use ligands that bind to the dopamine transporter, are useful for distinguishing iPD from DIP in doubtful cases in patients treated with antipsychotics. The estimated presynaptic dopamine secreting neurons should be diminished in iPD but normal in DIP produced by dopamine receptor blockers, as assessed by molecular imaging techniques evaluating striatal dopamine transporters (DATs). Prompt recognition and discontinuation of the culprit are the keys to the management of DIP. In persistent cases, specific therapies including anticholinergics and amantadine may provide symptomatic relief. Levodopa and dopamine receptor agonists might be an option in selected cases in which dopamine nerve terminal defects are present. The weight and scope of DIP varies with the age and underlying health of the patient, imposing a significant burden on the elderly who, in many cases, experience significant functional deterioration that leads to hospitalization and has vast economic consequences. This article reviews the epidemiology, pathogenic mechanisms, implicated drugs, clinical features and management of DIP and highlights the need for increased awareness of this iatrogenic condition.

Publication types

  • Research Support, Non-U.S. Gov't
  • Review

MeSH terms

  • Aged
  • Animals
  • Humans
  • Incidence
  • Parkinsonian Disorders / chemically induced*
  • Parkinsonian Disorders / epidemiology*
  • Parkinsonian Disorders / prevention & control
  • Parkinsonian Disorders / therapy
  • Risk Factors